Question: My mother is 70 and recently started have problems with dermatitis on her face, chest, and behind ears. It gets better at times, then flares. She recently started taking a low-dose steroid, which has helped some, but her dermatologist was surprised that this did not "cure" her. Do you have any ideas of what could help?
Dr. Hibberd's answer:
Dermatitis is a skin condition caused by various forms of inflammation. Sometimes it’s caused by direct contact that triggers a reaction, such as a chemical, food or medications. Other times it’s due to an underlying immune disorder. Still other times, there is no clear cause.
The steroid your mother is taking is probably topical. Oral steroids typically used for more than seven days are reserved for life-threatening and serious disorders only. Contact dermatitis from perfumes and soaps are very common, and respond to topical and short-term oral steroid use.
Rashes related to rosacea and seborrhea will usually respond to topical management. If the condition recurs, or fails to respond to treatment, you should consider asking for a small biopsy or scraping to be performed to help identify the cause of the dermatitis, so more specific treatment can be used.
© 2014 NewsmaxHealth. All rights reserved.